Jump to content
ACN Latitudes Forums

Recommended Posts

Hi Lilly

I merged your two threads as it is far easier for others to understand your initial question that way

 

Do remember that our forums here are primarily focused on natural and alternative/complementary treatments so not many may have been on medications.

 

 

My son was not ever on prozac as it is not recommended for children, but he was once on Luvox which is also a SSRI and that weaning was done under doctor supervision and very very slowly over a period of a month as withdrawal from those types of drugs is very hard. Even so, it was still a hard time, and the only thing that really helped was visits to his acupuncture therapist, plus those daily epsom salts baths to help the detox. MY son was also on special supplements to help with the detox/withdrawal

 

We found a lot of help from a book by Peter Breggin MD titled "Your Drug May Be Your Problem" where it has detailed instructions on withdrawal from all kinds of psych drugs

http://www.breggin.com/index.php?option=com_content&task=view&id=17&Itemid=42

Link to post
Share on other sites

Lilly --

 

We've not ever specifically weaned off Prozac, but I've had two family members wean off other SSRIs twice now in recent years. Unfortunately, it is not pretty. Both people (one a child, one an adult) went into tailspins. In the end, we had to take the dose reductions about three times as slow as the doctor and most written information recommends, and even then, it was tough. Try to hang in there and take it slow. Sorry that's all I have to offer.

Link to post
Share on other sites
  • 3 months later...

My son did wean off prozac last year. He was 22 yrs old. He was taking 40 mg. We went to 30, then 20, then 10, then 0 over about 6 mths.

According to his Dr. it takes 21 days for prozac to get out of your system. At about the 15-20 day mark after he was totally off, he had a really hard time. Stopped eating, high anxiety. Quite frankly I think it was withdrawal from the med, but you will hardly ever find a dr to agree with that.

Eventually we had to put him back on it.

 

We have just completed another withdrawal from 40mg to 20mg, at about day 24 and seems ok. A few days were a little rough.

 

I really think if you hang in there and allow time for her chemicals to balance she will be fine. I really dislike these meds!

Edited by Kathy N
Link to post
Share on other sites
  • 6 months later...

Gee. The doctor who prescribed prozac for my child (20 mg, if I remember correctly) said that because of the long half life, the Prozac self tapers. In other words, it leaves the system slowly. Because the medicine was never of any help in the first place (SSRI's aren't effective if the cause of the OCD is triggered by an infection rather than a serotonin imbalance), I don't have any personal knowledge about whether our doctor was correct or not. All I can say is that my kid just stopped taking the stuff with no problems at all.

Link to post
Share on other sites
  • 1 month later...

Hi, we just started prozac. (DS20) only 5 ml twice a week. there is also a drug called amantadine that is given to help with side effects of prozac. trust me. I am not advocating any of this. It is just where we are right now.

Link to post
Share on other sites
  • 2 months later...

We had the same thing happen. Feel free to message me if I can help. My ds7 was in 10 mg and it made everything worse until he became completely agitated and bizarre after 4 weeks. We cut him off cold turkey and things settled down within a week. It does taper itself down as it takes a while to get out of the system. But with that said you would not want to go from higher doses to nothing overnight. 10 mg was safe to discontinue immediately.

 

We are now in the same process with Zoloft. DS tolerated 12.5 mg nicely but it didn't really touch his OCD so out dr increased it to 25mg which is the lowest dose tablet they make. The reaction was the same as Prozac but this time we recognized it much earlier and cut him back to 12.5 after two weeks. He is now 9 days out and still is having some flares of agitation and temper tantrums but is much calmer. It was very difficult for the first 4 days and then got a little better each day.

 

And as for Prozac not being recommended for children I highly disagree. In fact it is the only FDA approved drug for children with anxiety and OCD, and has the most safety studies. However I agree that no one wants their kids on these meds if their quality of life is not suffering. My kiddo couldn't leave the house so it was justified.

 

I hope that helps and good luck!.

Link to post
Share on other sites
  • 2 weeks later...

I've been on all ssris except 2 on paxil now the wean prosses is very not to difficult with all ssris I would do half of that dose for a week then stop. They should not make you aggresive at all I'm sorry she's having that side affect. You might notice she will get a little more anxious than normal but its from the weaning process and once off it for a few days anxiety will subside. Good luck!!!

Link to post
Share on other sites

Hi tenyearswithpans

I do just need to mention that weaning off SSRIs can actually be a very difficult thing for many people and it usually needs to be done under doctor supervision and with a very gradual titration.

For some people it can take a long time to fully recover from withdrawal symptoms, and if the weaning is done too quickly, it can have serious consequences.

 

Not everyone reacts the same way to being on a medication, and similarly, not everyone reacts the same way to coming off it.

Link to post
Share on other sites

Yess agree completly I learned my lesson from withdrawl from stoping adderall. NEVER change change dose for stop without notifying a dr. I am not one. I just wanted to say from own experiance with ssris I didn't have problems coming off. It is completly different for everyone. Some react fine others don't. One weird experiance I had with zoloft was I was on it for 2. Years and it was great 8 monthes ago tried starting it again and on 5!! Mgs which is very small compared to my 200 I was on b4 it made my have panic attacks and throw up repetativley. Yes 100% never do a thing until the doctor knows how you were b4 you started it and you have to give it time some can take a full month to properly work but "personally" I've done pretty good with a gradual wean

Link to post
Share on other sites
  • 8 months later...

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...